Covering theory for graphs of groups. (English) Zbl 0805.57001

When a group acts without inversions on a simplicial tree, the quotient graph can be regarded as a graph of groups, where the group associated to a vertex or edge is the stabilizer of a preimage vertex or edge in the tree. The first major advance in this theory was by Serre, who developed methods for obtaining presentations of groups acting on trees, as well as transparent explanations for various subgroup theorems. In the work under review, the author extends Serre’s theory by giving a rigorous treatment of covering maps of graphs of groups. The author cites as one of his motivations a covering space argument of Kulkarni for a remarkable theorem of Leighton to the effect that two finite graphs with a common covering have a common finite covering. The author’s work furnishes the algebraic foundations needed to carry out Kulkarni’s ideas.
After giving precise definitions, the author develops a concept of morphism between graphs of groups. A morphism induces a homomorphism between the fundamental groups, and lifts to an equivariant map between the actions on the universal covering trees. The definitions are such that the morphism is an “immersion” if and only if the induced homomorphism is injective and the equivariant lift is injective, and the morphism is a “covering” if and only if the equivariant lift is an isomorphism. The principal result of this first part is the conjugacy theorem, which says that when a subgroup \(H\) of the full group of automorphisms of a tree \(X\) acts without inversions, and \(G_ H\) is the group of covering transformations to \(X\to X/H\), then any subgroup \(\Gamma\) of \(G_ H\) that acts freely on \(X\) is conjugate (by an element of \(G_ H\)) into \(H\).
In the second part of the paper, the author develops the notions of hyperbolic length function, minimal invariant subtree, and minimal action, then specializes to the case of discrete actions (all vertex stabilizers finite). For finitely generated groups, \(\Gamma\) acts discretely on a tree if and only if \(\Gamma\) is virtually free. If \(\Gamma\) acts discretely on a tree, and \(N\) is a finitely generated normal subgroup of \(\Gamma\), then either \(N\) or \(\Gamma/N\) is finite. Finally, if \(\Gamma\) acts discretely and \(\Gamma_ 0\) and \(\Gamma_ 1\) is finitely generated subgroups, then their intersection is finitely generated, and if they are commensurable and not finite then each has finite index in the subgroup they generate.


57M07 Topological methods in group theory
20E08 Groups acting on trees
Full Text: DOI


[1] Alperin, R.; Bass, H., Length functions of group actions on ∧-trees, (Combinatorial Group Theory and Topology. Combinatorial Group Theory and Topology, Annals of Mathematics Studies, Vol. 111 (1987), Princeton University Press: Princeton University Press Princeton, NJ), 265-378 · Zbl 0978.20500
[2] Bass, H.; Kulkarni, R., Uniform tree lattices, J. Amer. Math. Soc., 3, 843-902 (1990) · Zbl 0734.05052
[3] Greenberg, L., Finiteness theorems for Fuchsian and Kleinian groups, (Harvey, W., Discrete Groups and Automorphic Functions (1977), Academic Press: Academic Press New York), 99-257
[4] Karass, A.; Pietrowski, A.; Solitar, D., Finite and infinite cyclic extensions of free groups, J. Austral. Math. Soc., 16, 458-466 (1973) · Zbl 0299.20024
[5] Kulkarni, R., Lattices on trees, automorphisms of graphs, free groups, and surfaces (September 1988), CUNY
[6] Leighton, F. T., Finite common coverings of graphs, J. Combin. Theory Ser. B, 33, 231-238 (1982) · Zbl 0488.05033
[7] Lubotzky, A., Trees and discrete subgroups of Lie groups over local fields, Bull. Amer. Math. Soc., 20, 27-31 (1989) · Zbl 0676.22007
[8] Serre, J. P., Trees (1980), Springer: Springer Berlin
[9] Stallings, J., Topology of finite graphs, Invent. Math., 71, 551-565 (1983) · Zbl 0521.20013
[10] Tits, J., Sur le groupe des automorphismes d’un arbre, (Haefliger, A.; Narasimhan, R., Essays in Topology and Related Topics (1970), Springer: Springer Berlin), 188-211, Memoires dédiés à George de Rham · Zbl 0214.51301
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.